Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 351, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 8, 2008, 9:38 PM CDT for Bourbon County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2008, 9:38 PM CDT (02:38 UTC)
- Expired
- Jun 8, 2008, 10:26 PM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 7:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1670 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:14 PM CDT, 24 minutes earlier.
Area forecast discussion, Jun 8, 9:14 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT SUN JUN 8 2008
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
IMPRESSIVE SQUALL LINE OF STRONG AND SEVERE THUNDERSTORMS HAS
DEVELOPED ALONG SURFACE FRONT EXTENDING FROM CENTRAL WISCONSIN
SOUTHWARD TO NORTHWEST OKLAHOMA. LEADING EDGE OF CONVECTION
EXTENDS FROM NEAR XENIA KANSAS TO FREDONIA KANSAS TO HAVANA
KANSAS.
DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND FLASH FLOODING IS
LIKELY AS THE FRONT AND ASSOCIATED CONVECTION SHIFTS EAST INTO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
THE ATMOSPHERE REMAINS PRIMED AND VERY UNSTABLE AHEAD OF THE LINE
WITH MU CAPE RANGING FROM 2000 TO 3000 J/KG AND PRECIPITABLE
WATER VALUES RANGING FROM 1.5 TO 1.8 INCHES...WITH STRONG
UPDRAFTS PRODUCING VERY HEAVY RAINFALL WITH RAINFALL RATES OF 1.5
TO 2.0 INCHES PER HOUR POSSIBLE ALONG WITH THE DEVELOPMENT OF
FLASH FLOODING ESPECIALLY ACROSS BOURBON...CRAWFORD AND CHEROKEE
COUNTIES IN KANSAS AND VERNON...BARTON...JASPER AND NEWTON
COUNTIES IN SOUTHWEST MISSOURI.
MID LEVEL 700-500 MB LAPSE RATES REMAIN STEEP RANGING FROM 6 TO 7
C/KM AND 0 TO 6 KM BULK SHEAR OF 4O TO 50 KNOTS. DAMAGING WINDS
OF 60 TO 70 MPH WILL BE POSSIBLE ANYWHERE ALONG THE SQUALL LINE.
DAMAGING WINDS OF OVER 70 MPH CAN NOT BE RULED OUT ACROSS
CRAWFORD AND CHEROKEE COUNTIES AS NORTH SOUTH ORIENTED BOWING
SEGMENT OF THE LINE CURRENTLY NEAR BUFFALO TO COFFEYVILLE KANSAS
MOVES FURTHER EAST. LARGE HAIL WILL ALSO BE POSSIBLE IN THE
STRONGER UPDRAFTS OF THE STORMS WITH 400 J/KG OF CAPE IN THE -10
TO -30 C PORTIONS OF THE COLUMN.
0-1KM STORM RELATIVE HELICITY VALUES REMAIN MODEST AT 200 M2/S2
WITH THE TORNADO POTENTIAL REMAINING LOW AT THIS TIME.
ANGLE
&&
.DISCUSSION...
A VERY ACTIVE 36 HOURS IS ON TAP FOR THE AREA AS ANOTHER STORM
SYSTEM BRINGS HEAVY RAIN AND THE POTENTIAL FOR SEVERE WEATHER
STARTING TONIGHT. AFTER WHAT SHOULD BE A FAIRLY DRY MIDWEEK
PERIOD...RAIN CHANCES RETURN TO END THE WORK WEEK.
SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
TONIGHT...A COLD FRONT WILL SLOWLY APPROACH THE AREA FROM THE
WEST AS SHORT WAVE ENERGY MOVES INTO THE CENTRAL HIGH PLAINS.
MEANWHILE...SYNOPTIC SCALE ASCENT WILL INCREASE AS THE RIGHT
ENTRANCE REGION OF AN UPPER LEVEL JET OVERSPREADS THE AREA. ASCENT
WILL ALSO BE AIDED IN THE LOW LEVELS BY AN STRENGTHENING LOW LEVEL
JET. A THIN LINE OF CONVECTION ALREADY GOING ALONG THE FRONT LATE
THIS AFTERNOON IS THEREFORE EXPECTED TO STRENGTHEN AND GROW
UPSCALE INTO A MATURE MCS THIS EVENING. AT THE PRESENT TIME...THE
MAIN IMPACTS FROM THIS MCS ARE EXPECTED TO MOVE INTO WESTERN
PORTIONS OF THE FORECAST AREA LATER THIS EVENING AND SLOWLY PUSH
EAST AND SOUTH OVERNIGHT.
FEELING AT THIS TIME IS THAT THE NORTHERN PORTION OF THIS MCS UP
ACROSS NORTHERN AND CENTRAL MISSOURI WILL MAKE BETTER PROGRESS
EAST GIVEN THE LOW LEVEL SHEAR REGIME. TRAINING STORMS WILL BE
MORE LIKELY BACK ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.
THESE STORMS WILL BE VERY HEAVY RAINFALL PRODUCERS AS PRECIPITABLE
WATERS APPROACH TWO INCHES IN SOME CASES. LIKE THE CURRENT
PLACEMENT AND TIMING OF THE FLASH FLOOD WATCH AND WILL BE
REFRESHING THE WORDING BEFORE 5 PM.
STILL LOOKING AT A SEVERE THREAT WITH THIS MCS...ESPECIALLY OVER
THOSE AREAS WHERE THE MAIN CONVECTION CAN STAY WITH THE OUTFLOW.
AT THIS TIME...THE BEST CHANCE FOR THIS SCENARIO APPEARS TO BE
EARLY ON IN THE EVENT AND WITH ANY PORTION OF THE LINE THAT CAN
BECOME ORIENTATED MORE NORTH TO SOUTH VERSUS NORTHEAST TO
SOUTHWEST. MAIN SEVERE THREAT WILL BE DAMAGING WINDS...BUT WE
COULD SEE SOME LARGE HAIL WITH STRONGER UPDRAFTS. THREW A
CONDITIONAL ISOLATED TORNADO THREAT INTO THE 1 PM HAZARDOUS
WEATHER OUTLOOK FOR A COUPLE OF REASONS. SOURCE PARCELS FOR THESE
STORMS MAY BE ABLE TO REMAIN FAIRLY CLOSE TO THE SURFACE AS
TEMPERATURES WILL NOT FALL OFF ALL THAT MUCH TONIGHT.
MEANWHILE...LOW LEVEL SHEAR WILL INCREASE LATE THIS EVENING AND
OVERNIGHT WITH THE STRENGTHENING LOW LEVEL JET AND AHEAD OF A
SURFACE LOW MOVING NORTHEAST OUT OF OKLAHOMA. AT THIS TIME...THIS
CONDITIONAL THREAT LOOKS TO BE WEST OF A SCHELL CITY TO JOPLIN
LINE.
MONDAY AND MONDAY NIGHT...THE COLD FRONT WILL BEGIN TO MAKE BETTER
PROGRESS SOUTHEAST AS THE MAIN SHORT WAVE ENERGY PASSES. THERE MAY
ALSO BE SOME ASSISTANCE FROM AN MCS INDUCED COLD POOL. STILL THINK
HEAVY RAINFALL WILL BE A SERIOUS THREAT FOR MONDAY INTO MONDAY
EVENING ACROSS ALL OF THE MISSOURI OZARKS. DO NOT THINK THE
TOTALS ACROSS SOUTH CENTRAL MISSOURI WILL BE QUITE AS HIGH AS THE
FRONT BEGINS TO PICK UP SPEED. NEVERTHELESS...A WIDESPREAD ONE TO
THREE INCHES IS EXPECTED WITH LOCALLY HIGHER AMOUNTS. THE HIGHEST
AMOUNTS STILL LOOK TO BE ALONG AND NORTH OF THE INTERSTATE 44
CORRIDOR. STILL THINK THERE WILL BE A STRONG TO SEVERE STORM
THREAT ON MONDAY. MAIN THREATS APPEAR TO BE DAMAGING WINDS AND
PERHAPS SOME HAIL. IF CLOUDS CAN CLEAR OUT MONDAY NIGHT...THE
SETUP FOR FOG APPEARS PRETTY FAVORABLE. TEMPERATURES WILL BE MUCH
COOLER BEHIND THE FRONT AND WITH ALL OF THE CLOUDS AND
PRECIPITATION AROUND.
TUESDAY AND TUESDAY NIGHT...WEAK UPPER LEVEL RIDGING WILL LEAD TO
A DRY PERIOD. TEMPERATURES FOR ONCE WILL NOT BE ALL THAT FAR FROM
NORMAL. WARM ADVECTION AND INCREASING SOUTH TO SOUTHEAST WINDS
WILL BEGIN ONCE AGAIN AS EARLY AS TUESDAY NIGHT.
LONG TERM (WEDNESDAY THROUGH SUNDAY)...
00Z ECMWF AND 06/12Z GFS IN GENERAL AGREEMENT IN THE MED/LONG RANGE
IN DIGGING NEXT SYSTEM INTO THE ROCKIES BY WEDNESDAY...SWINGING IT
THROUGH THE FORECAST AREA LATE IN THE WORK WEEK AND RETURNING BACK
TO WESTERLY FLOW LATE IN THE WEEKEND.
WITH TEMPERATURES REMAINING SEASONALLY WARM...SURFACE DEW POINTS
WILL RECOVER FROM THEIR REPRIEVE EARLY IN THE WEEK BY CLIMBING BACK
TO NEAR 70 BY MIDWEEK AS THE GULF OPENS TO A BROAD SOUTHERLY JET.
LOW LEVEL FLOW WILL ALSO RESULT IN A MID LEVEL CAPPING INVERSION
WHICH SHOULD CHECK THUNDERSTORM DEVELOPMENT DURING THE DAY WEDNESDAY
AND THURSDAY...THOUGH LESS CERTAIN OF NOCTURNAL ACTIVITY ESPECIALLY
CLOSER TO UPPER TROF AND LOW LEVEL JET AXIS.
00Z ECMWF A BIT MORE AGGRESSIVE WITH POPS/QPF BY LATE THURSDAY AS IT
CRASHES LEAD SHORTWAVE INTO UPPER RIDGE OVER THE EASTERN CONUS.
ASSOCIATED COLD FRONT WILL BE LOSING ITS PUSH AS UPPER SUPPORT LIFTS
OUT OF THE PLAINS...HOWEVER SHOULD BE ENOUGH FOCUS ALONG BOUNDARY TO
FOCUS THUNDERSTORM CHANCES INTO SATURDAY. LATER RUNS WILL PROVIDE A
CLEARER INDICATION IF THE BOUNDARY IS ABLE TO EXIT THE REGION.
RUNNELS
&&
.AVIATION...
FOR THE 00Z TAFS...WATCHING A LINE OF CONVECTION TO THE WEST OF
THE CWA AS OF 23Z. WILL EVENTUALLY MOVE INTO THE WESTERN CWA AND
AFFECT BOTH JLN/SGF TERMINAL LOCATIONS LATER TONIGHT. WILL
CONTINUE TO SEE SOME NON-CONVECTIVE LOW LEVEL WIND SHEAR LATE
TONIGHT AS THE LOW LEVEL JET SETS UP WITH CONVECTION GENERALLY
EXPECTED AFTER 3 AM. MAY HAVE TO ADJUST QUICKER IF STORMS SPEED UP
THEIR EASTWARD PROGRESSION THIS EVENING.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR MOZ055>058-
066>070-077>081-088>091-093>095-101>103.
KS...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR KSZ073-097-101.
&&Hazardous weather outlook, Jun 8, 7:26 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 726 PM CDT SUN JUN 8 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 726 PM CDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. A THUNDERSTORM COMPLEX WILL CONTINUE TO TRANSITION EASTWARD THIS EVENING AND INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS EVENING. THE MAIN HAZARDS ASSOCIATED WITH THE LINE OF STORMS WILL BE WITH DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND INTENSE RAINFALL CAUSING FLASH FLOODING. ALSO...AN ISOLATED TORNADO CAN ALSO NOT BE RULED OUT. THE THUNDERSTORMS WILL THEN SHIFT EASTWARD ACROSS THE REMAINDER OF THE MISSOURI OZARKS OVERNIGHT AND ON MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FRONT WILL GRADUALLY SHIFT SOUTHEAST INTO SOUTH CENTRAL MISSOURI BY MONDAY NIGHT. NUMEROUS THUNDERSTORMS PRODUCING HEAVY RAINFALL AND POSSIBLE FLASH FLOODING WILL CONTINUE THROUGH MONDAY NIGHT ACROSS THE AREA. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO MONDAY WITH DAMAGING WINDS UP TO 60 MPH AND QUARTER SIZE HAIL POSSIBLE. THESE WIDESPREAD RAINFALL AMOUNTS MAY LEAD TO LONGER TERM STREAM AND RIVER FLOODING...ESPECIALLY ACROSS THE OSAGE AND NEOSHO RIVER BASINS OF SOUTHEAST KANSAS...WEST CENTRAL... CENTRAL AND SOUTHWEST MISSOURI. ADDITIONAL CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THURSDAY AND FRIDAY AS A STRONG STORM SYSTEM MOVES THROUGH THE PLAINS AND A COLD FRONT TRACKS ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS EVENING ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:09 PM CDT | River Flood Warning | SGF | Vernon | 9 days |
| Jun 8, 8:09 PM CDT | River Flood Warning | SGF | Vernon | 9 days |
| Jun 8, 8:09 PM CDT | River Flood Warning | SGF | Cedar | 64 hr |
| Jun 8, 10:05 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Miller, Morgan | 55 min |
| Jun 8, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 67 min |
| Jun 8, 10:10 PM CDT | Flash Flood Warning | SGF | Vernon | 6 hr |
| Jun 8, 10:15 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 60 min |
| Jun 8, 10:40 PM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
| Jun 8, 10:56 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Maries, Miller, Morgan | 32 min |
| Jun 9, 2:32 AM CDT | Flash Flood Warning | SGF | Barton, Jasper, McDonald, Newton, St. Clair, Vernon | 7 hr |
| Jun 9, 9:08 AM CDT | River Flood Warning | SGF | Jasper | 30 hr |
| Jun 9, 9:08 AM CDT | River Flood Warning | SGF | McDonald | 12 hr |
| Jun 9, 9:08 AM CDT | River Flood Warning | SGF | Jasper | 12 hr |
| Jun 9, 9:56 AM CDT | Areal Flood Warning | SGF | Barton, Jasper, McDonald, Newton, St. Clair, Vernon | 48 hr |
| Jun 8, 8:49 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 56 min |
| Jun 8, 9:27 PM CDT | Flash Flood Warning | SGF | Bourbon | 6 hr |
| Jun 8, 9:32 PM CDT | Severe Thunderstorm Warning | SGF | Crawford | 58 min |
| Jun 8, 10:49 PM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Jun 9, 2:58 AM CDT | River Flood Warning | SGF | Bourbon | 41 hr |
| Jun 9, 3:03 AM CDT | River Flood Warning | SGF | Bourbon | 36 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.